Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS La Crosse, WI

July 19, 2004Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2004, 4:00 PM CDT for Fayette County, Iowa. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:00 PM CDT (21:00 UTC)
Expired
Jul 19, 2004, 5:30 PM CDT
In force
90 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fayette County, IA

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 192100
SVRARX
IAC065-192230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 530 PM CDT

* AT 357 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE DESTRUCTIVE HAIL...AND DAMAGING WINDS 6 MILES
  NORTHEAST OF ST. LUCAS...OR ABOUT 12 MILES SOUTH OF DECORAH. THE
  SEVERE THUNDERSTORM WAS MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. LUCAS AROUND 410 PM CDT...
  ELDORADO AND COUNTY ROADS W 42 AND B 40 AROUND 415 PM CDT...
  DOUGLAS AROUND 420 PM CDT...
  WEST UNION AND BRAINARD AROUND 430 PM CDT...
  HAWKEYE AROUND 435 PM CDT...

THIS SEVERE THUNDERSTORM HAS PRODUCED GOLFBALL SIZED HAIL IN MANY 
PARTS OF WINNESHIEK COUNTY AS IT MOVED SOUTH...AND CONTINUES TO DO 
SO AT 355 PM. THIS IS A DANGEROUS STORM AND DEMANDS YOUR ACTION. 
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHEAST IOWA.

LAT...LON 4264 9172 4265 9207 4266 9205 4273 9205
      4274 9204 4293 9201 4308 9197 4308 9171
      4269 9170

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 19, 3:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT MON JUL 19 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS CENTERED ON PRECIPITATION CHANCES THROUGH WEDNESDAY
ALONG WITH SEVERE WEATHER THREAT.

18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM
NORTHEAST MINNESOTA...SOUTHWARD INTO SOUTHEAST MINNESOTA. SMALL
CLUSTER OF SUPERCELL STORMS DEVELOPED ACROSS WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAVE BEEN TACKING SOUTHWARD LAST SEVERAL
HOURS. NUMEROUS REPORTS OF LARGE HAIL HAVE BEEN REPORTED. CURRENT
MESO-ANALYSIS IS SHOWING HIGHEST SHEAR AND INSTABILITY VALUES MAINLY
WEST OF THE RIVER.

12Z 19JULY04 MODELS ARE IN REASONABLE AGREEMENT WITH MOST
MASS FIELDS INITIALLY...BUT AGAIN THE GFS SHOWING SOME CONVECTIVE
FEEDBACK PROBLEMS WITH WAVE ON TUESDAY/TUESDAY NIGHT. THUS WILL
FOLLOW TREND OF ETA MORE CLOSELY.

IN THE SHORT TERM...EXPECT WEAK BOUNDARY TO CONTINUE TO SAG
SOUTHWARD THROUGH THE AREA TONIGHT. GREATEST INSTABILITY WILL
REMAIN  MAINLY WEST OF THE MISSISSIPPI RIVER...ALONG WITH THE HIGHEST
SHEAR VALUES. EXPECT EVENING CONVECTION TO TRANSLATE SOUTHWARD WITH
TIME AND LOOSE THEIR ORGANIZATION LATE THIS EVENING. THUS HAVE
TAPER POPS OFF LATE THIS EVENING AND OVERNIGHT.

ON TUESDAY...NEXT WAVE TO CRASH OVER THE TOP OF THE RIDGE AND HEAD
SOUTHEAST TOWARD THE AREA. LOW LEVEL BAROCLINIC ZONE WILL EXTEND
FROM SOUTH DAKOTA THROUGH IOWA AND INTO ILLINOIS WITH WEAK WARM
ADVECTION OVER THIS ZONE. INSTABILITIES ONCE AGAIN BUILD DURING THE
AFTERNOON HOURS. CONVECTIVE INITIATION LIKELY IN VICINITY OF WEAK
SURFACE LOW NEAR KFSD. AS WAVE PROGRESS EASTWARD EXPECT STORMS TO
CONTINUE INTO THE EVENING HOURS ACROSS MAINLY THE SOUTHERN HALF OF
THE FORECAST AREA. WITH MODELS BEING CONSISTENT WITH THIS SCENARIO
HAVE RAISED POPS INTO THE LIKELY CATEGORY TUESDAY NIGHT ACROSS
PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...WITH LOWER POPS
THE FARTHER NORTH YOU GO.

WILL CONTINUE TO HOLD POPS INTO THE WEDNESDAY AND WEDNESDAY NIGHT
TIME FRAME AS WEAK WAVES CONTINUE TO PASS OVER TOP OF WEAKENING
WESTERN RIDGE. SURFACE DEWPOINTS TO REMAIN RATHER HIGH SO
INSTABILITIES ONE AGAIN WILL BE RATHER HIGH BY AFTERNOON. STILL A
LITTLE FAR OUT TO PROVIDE MUCH DETAIL TO THE GRIDS.

AS FOR TEMPERATURES...NOT MUCH CHANGE FROM PREVIOUS FORECAST. NEAR
OR SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED NEXT SEVERAL DAYS
BEFORE COOL DOWN BEGINS LATER THIS WEEK.

.LONG TERM...FRIDAY THROUGH MONDAY.

MEDIUM RANGE MODELS IN GOOD AGREEMENT AGAIN TODAY. OVERALL PATTERN
TO BE DOMINATED BY LARGE POLAR VORTEX NEAR JAMES BAY...WITH COOL
CANADIAN HIGH PRESSURE OVER THE GREAT LAKES INTO THE PLAINS. QUIET
WEATHER EXPECTED...WITH BELOW TEMPERATURES THROUGH THE PERIOD. BY
MONDAY FRONTAL BOUNDARY LOOKS TO MOVE INTO THE PLAINS...BUT HIGH
STILL HOLDS STRONG ACROSS THE FORECAST.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RABERDING
Hazardous weather outlook, Jul 19, 4:30 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON JUL 19 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-
MITCHELL-MOWER-OLMSTED-WINNESHIEK-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AN NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE
FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING
SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE
THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Local storm report, Jul 19, 2:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             BROWNSVILLE             43.70N 91.28W
07/19/2004  1.75 INCH        HOUSTON            MN   PUBLIC

&&

SHEA
Local storm report, Jul 19, 3:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 SW HESPER             43.45N 91.83W
07/19/2004  0.75 INCH        WINNESHIEK         IA   PUBLIC

0309 PM     HAIL             3 E BURR OAK            43.45N 91.82W
07/19/2004  1.75 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED APPROX. 4 MILES SOUTH OF
            STATE LINE...2 MILES WEST OF LOCUST.

&&

SHEA
Local storm report, Jul 19, 3:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 N DECORAH             43.35N 91.79W
07/19/2004  1.00 INCH        WINNESHIEK         IA   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 19, 3:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     LA CROSSE               43.83N 91.23W
07/19/2004                   LA CROSSE          WI   LAW ENFORCEMENT

            ROOF OFF BOWLING ALLEY AND LAYING IN STREET.

0332 PM     HAIL             DECORAH                 43.31N 91.79W
07/19/2004  1.75 INCH        WINNESHIEK         IA   EMERGENCY MNGR

            NEAR LUTHER COLLEGE.

&&

SHEA
Local storm report, Jul 19, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             2 N DECORAH             43.33N 91.79W
07/19/2004  1.00 INCH        WINNESHIEK         IA   AMATEUR RADIO

0336 PM     HAIL             DECORAH                 43.31N 91.79W
07/19/2004  0.50 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

            REPORTED AT DISPATCH CENTER.

&&

SHEA
Local storm report, Jul 19, 3:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             DECORAH                 43.31N 91.79W
07/19/2004  1.75 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

            HAIL COVERING HIGHWAY 52 NEAR TOWN. REPORTED BY DECORAH
            POLICE DEPT.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM CDTSevere Thunderstorm WarningARXAllamakee96 min
Jul 19, 2:55 PM CDTSevere Thunderstorm WarningARXWinneshiek80 min
Jul 19, 2:59 PM CDTTornado WarningARXWinneshiek76 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.